{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,6,12]],"date-time":"2026-06-12T22:49:10Z","timestamp":1781304550072,"version":"3.54.1"},"reference-count":28,"publisher":"SAGE Publications","issue":"11","license":[{"start":{"date-parts":[[2002,11,1]],"date-time":"2002-11-01T00:00:00Z","timestamp":1036108800000},"content-version":"tdm","delay-in-days":0,"URL":"https:\/\/journals.sagepub.com\/page\/policies\/text-and-data-mining-license"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["Hum Exp Toxicol"],"published-print":{"date-parts":[[2002,11]]},"abstract":"<jats:p>Traditional medicines (TMs) have been reported as major causes of hospital admissions in some African countries including Zimbabwe. There is, however, still a paucity of information with regards to their clinical presentations. We carried out a retrospective case series of all cases of traditional medicine poisoning (TMP) at eight main referral hospitals in Zimbabwe (January 1998\u2013December 1999 inclusive) to describe the most common signs and symptoms, reasons for, and management of TMP in adults. Where the reasons for taking the TM were known, most cases had taken the medicine for either abdominal pains or aphrodisiac purposes. Nonspecific adverse effects including vomiting, abdominal pains, and diarrhoea were the most commonly encountered. A large proportion of patients with TMP also suffered from genito-urinary tract adverse outcomes especially haematuria and dysuria. Intravenous fluids were the most commonly employed therapeutic modality for TMP, probably in an effort to dilute or increase excretion of the toxins. Further research is required to elucidate the toxic components responsible for the observed ill effects and whether these effects are due to the medicines themselves or to co-existing illnesses.<\/jats:p>","DOI":"10.1191\/0960327102ht299oa","type":"journal-article","created":{"date-parts":[[2003,1,6]],"date-time":"2003-01-06T21:07:02Z","timestamp":1041887222000},"page":"579-586","source":"Crossref","is-referenced-by-count":14,"title":["Traditional medicine poisoning in Zimbabwe: clinical presentation and                 management in adults"],"prefix":"10.1177","volume":"21","author":[{"given":"D","family":"Tagwireyi","sequence":"first","affiliation":[{"name":"Drug and Toxicology Information Service, Department of Pharmacy,                         University of Zimbabwe, Box A178, Avondale, Harare, Zimbabwe"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"D E","family":"Ball","sequence":"additional","affiliation":[{"name":"Drug and Toxicology Information Service, Department of Pharmacy,                         University of Zimbabwe, Box A178, Avondale, Harare, Zimbabwe; Drug and                         Toxicology Information Service, Medical School, University of Zimbabwe, PO                         Box A178, Avondale, Harare, Zimbabwe;"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"C F B","family":"Nhachi","sequence":"additional","affiliation":[{"name":"Department of Clinical Pharmacology, University of Zimbabwe, Box A178,                         Avondale, Harare, Zimbabwe"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"179","published-online":{"date-parts":[[2002,11,1]]},"reference":[{"key":"atypb1","doi-asserted-by":"publisher","DOI":"10.1177\/004947559902900419"},{"key":"atypb2","volume-title":"The traditional medical practitioner in Zimbabwe","author":"Gelfand M","year":"1985"},{"key":"atypb3","doi-asserted-by":"publisher","DOI":"10.1093\/qjmed\/93.11.715"},{"key":"atypb4","first-page":"1","volume":"27","author":"Meridith T","year":"1999","journal-title":"Medicine"},{"key":"atypb5","doi-asserted-by":"publisher","DOI":"10.1016\/0378-8741(94)90029-9"},{"key":"atypb6","first-page":"187","volume":"82","author":"Kasilo OM","year":"1992","journal-title":"South Afr Med J"},{"key":"atypb7","doi-asserted-by":"publisher","DOI":"10.1002\/jat.832"},{"key":"atypb8","doi-asserted-by":"publisher","DOI":"10.1002\/jat.2550120612"},{"key":"atypb9","first-page":"80","volume":"30","author":"Nyazema NZ","year":"1984","journal-title":"Central Afr J Med"},{"key":"atypb10","volume-title":"Physicians desk reference: for herbal medicines","author":"Fleming T","year":"1998"},{"key":"atypb11","volume-title":"Medicinal plants of South Africa","author":"van Wyk B-E","year":"1997"},{"key":"atypb12","doi-asserted-by":"publisher","DOI":"10.1097\/00007691-199810000-00011"},{"key":"atypb13","doi-asserted-by":"publisher","DOI":"10.1111\/j.1440-1681.1998.t01-5-.x"},{"key":"atypb14","volume-title":"Manual of the international statistical classification of diseases, injuries, and causes of death","author":"International Classification of Diseases (ICD-9)","year":"1978"},{"key":"atypb15","first-page":"315","volume":"40","author":"Chitsike I","year":"1994","journal-title":"Central Afr J Med"},{"key":"atypb16","doi-asserted-by":"publisher","DOI":"10.1016\/0035-9203(86)90339-1"},{"key":"atypb17","doi-asserted-by":"publisher","DOI":"10.1177\/004947550203200121"},{"key":"atypb18","first-page":"71","volume":"15","author":"Dukes DC","year":"1969","journal-title":"Central Afr J Med"},{"key":"atypb19","doi-asserted-by":"publisher","DOI":"10.1191\/096032701678766822"},{"key":"atypb20","first-page":"614","volume":"65","author":"Harrisberg J","year":"1984","journal-title":"South Afr Med J"},{"key":"atypb21","doi-asserted-by":"publisher","DOI":"10.1016\/S0041-0101(00)00093-3"},{"key":"atypb22","doi-asserted-by":"publisher","DOI":"10.2165\/00002018-199411040-00006"},{"key":"atypb23","doi-asserted-by":"publisher","DOI":"10.1136\/pgmj.70.820.113"},{"key":"atypb24","volume-title":"Basic analytic toxicology","author":"International Programme on Chemical Safety (IPCS)","year":"1995"},{"key":"atypb25","volume-title":"Poisonous and medicinal plants","author":"Blackwell WH","year":"1990"},{"key":"atypb26","volume-title":"Ellenhorn's medical toxicology: diagnosis and treatment of human poisoning","author":"Ellenhorn MJ","year":"1997"},{"key":"atypb27","doi-asserted-by":"publisher","DOI":"10.1001\/jama.1970.03180030107029"},{"key":"atypb28","first-page":"1","volume":"29","author":"Kasilo OMJ","year":"1992","journal-title":"Drug Toxicol Inf Service Bull"}],"container-title":["Human &amp; Experimental Toxicology"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1191\/0960327102ht299oa","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1191\/0960327102ht299oa","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,4,29]],"date-time":"2026-04-29T07:48:11Z","timestamp":1777448891000},"score":1,"resource":{"primary":{"URL":"https:\/\/journals.sagepub.com\/doi\/10.1191\/0960327102ht299oa"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2002,11]]},"references-count":28,"journal-issue":{"issue":"11","published-print":{"date-parts":[[2002,11]]}},"alternative-id":["10.1191\/0960327102ht299oa"],"URL":"https:\/\/doi.org\/10.1191\/0960327102ht299oa","relation":{},"ISSN":["0960-3271","1477-0903"],"issn-type":[{"value":"0960-3271","type":"print"},{"value":"1477-0903","type":"electronic"}],"subject":[],"published":{"date-parts":[[2002,11]]}}}